Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain meds and nausea

Lala329LLala329 Posts: 283
edited 06/11/2012 - 8:33 AM in Chronic Pain
Hi all,

I was wondering if anyone had any good techniques or even more information for managing nausea while on narcotic pain meds. I'm on oxycodone and get terrible nausea with it. I do better if I take it with food in my stomach, and if I keep my head completely still. The problem is the whole point in taking the pains meds is so I can be up off the couch and doing stuff, but any type of movement really sets off terrible nausea. I also get extremely car sick when I take it, so if I have to go anywhere I can't take it which is pretty problematic.

Do you think switching to a different type of pain med would make any difference? Is it pretty normal to have such severe nausea? I'm on a low starting dose, and have been on it a few months and some of the drowsiness and other side effects have gone away, but the nausea is still pretty bad. Is there anything else I can do to try to keep the nausea to a minimum?



  • Hello - I had some nausea when I was on Tramadol. Mild though, and it was kind of like being on a diet.

    Many of the medications have other side effects, that are only noticed when we are given a trial of them. It still comes down to asking to try another medication - if the side effects are too strong to allow you to have some benefit from them. Since all of us have differing chemistries, we all have differing effects. I suggest you ask to be moved to something else, if you are finding that the side effects outwiegh the help they give.

  • Nausea from Oxy is common. It also occurs from many of the other meds. EVERYONE is different so with any luck one of the meds will be fine for you to take.

    You will need your doctors assistance to find the right med for you.

  • I was worried about OcyContin (OXYCODONE HCl CONTROLLED-RELEASE)and posted question http://www.spine-health.com/forum/chronic-pain/oxyconton-depression-and-diet-relationship-–-help I actually had towl folded next to WC so had something to put knees on! There is also a link within that post to the drug manufacturer Insert so the nausea is common.

    Initially found as doing little and drug supressed appetite was taking on empty stomach. I followed advise that recieved and concentrated on eating (especially something 1/2 - 1 hour before tablet) and most side effects dissapeared. This may have also been due to body getting use to drug.

    The pain by itself could be effecting you. How long have you been on the drug?

    I am not sure you are right with what you are expecting of the drug in that, the pain medication is not to eliminate pain completely so you can do what you want. I was told it was to control it (and others on this site take extra quick release for high pain peaks). If eliminated completely then your body cannot tell you to stop (which I need, or would not know if loading a herniated disk and would never repair). Please also note I was told that for my disk sitting is the worse than standing and if torn disk then sitting may not be best.

    Please read some of replys I got and hope they help. Also suggest you talk to doctor that prescibed the drug.

    Unfortunately I can relate to the pain and the side effects so you have my sympathy

    Best wishes >:D<

  • Lala, I totally understand your nausea from meds..I et sick from almost everything & esp the heavy meds needed post - surgery & for chronic spine pain.

    Last surgery, my NS ordered Zofran (generic name: odansetron hcl) to counteract nausea from both morphine & dilaudid ---worked like a charm. No nausea, got the pain relief needed & was able to heal a lot better b/c of the pain control & no tummy-trouble.

    I had it b4, during & after surgery, & it did a super job. B4 that, I hadn't used any anti-nausea meds & always got sick from Oxy, percocet, morphine, etc...everything they gave me came right back up...

    So maybe your doc would RX some Zofran for you & you could then take the oxy & be able to carry on? They use it after chemo for cancer patients, it's that effective.

  • sunny1966ssunny1966 VIRGINIAPosts: 1,385
    I also get nausea from almost all pain meds. I usually have to take phenergan (anti-nausea med) in order to take them. I am taking Tramadol now and it made me very sick at my stomach for a while but not so much now. Hope you find something that agrees with you.

  • hi there have you just started taking them? because they can make you feel sick at first ..but it will pass after a few weeks or so .but there are things that you can do to help ..first thing drink low cal tonic water also you can purchase sea sick wrist bands they work {they are like little sweat bands just make sure that you put them properly} or they wont work.ginger biscuits also help also make sure that you drink plenty of water and use a daily laxative like movicol as oxycontin will make you constipated {this is normal}.one last thing DON NOT DRINK ANY alcohol you will feel mega ill if you do ..i have been taking oxycontin and oxynorm for 4 years now and i have found them to be an excellent pain killer
  • Thankfully I never experienced any nausea when I started on Oxycontin and oxycodone. I did get sick when starting off on Fentanyl patches but it went away in time, and because I changed the location of putting on the patches.

    I also recommend drinking ginger ale, taking prescription nausea meds, and placing a cool damp hand towel around the back of your neck. They do this at emergency rooms to deal with nausea and vomiting. Take care
  • Thanks for all the great replies and advice...Will talk to my PM doc next time I'm in about trying a different med or starting on an anti-nausea prescription. I had a dose increase at the end of May, and I think that I must just not be tolerating this higher dose as well. Glad to hear the nausea is a normal reaction, and I'm playing around with the timing of my food relative to when I take it and trying to always have some ginger ale around which does seem to help. Thanks!!
  • A lot of meds can cause nausea when taken on an empty tummy. I always take mine with milk and make sure I have something to eat first....unless you have to take them on an empty tummy. Just having a couple of slices of dry toast first helps me.
    We are all different and what works for me may not work for you.
    I have a lot of trouble with meds and have to be very careful what I take and how I take it. One generic medicine was making me so ill I was in and out of the hospital several times before a nurse figured out what the problem was.
    Sometimes just changing to a name brand will help, not always but sometimes.
    Good luck to you. Hope everything gets cleared up soon.
    Hugsssssss >:D<
    Patsy W
  • hi!!! :H i am suffering from nausea and terrible dizziness as well.. :''( i have been on morphine for several years and find it strange it would start to cause problems now.. :? the doctor's have been looking at my gallbladder among other things..i hope you have some relief soon. :D Jenny :)
This discussion has been closed.
Sign In or Register to comment.